Tornadoes · United States · Iowa · 2023

Unrated tornado, Payne, Iowa, May 7, 2023

This Unrated tornado ran 0.1 miles across Fremont County on May 7, 2023, touching down at 8:08 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
May 7, 2023
Touchdown
8:08 PM CDT (01:08 UTC)
Path length
0.1 miles (0.1 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Fremont County
Touchdown point
40.680, -95.770
Lift-off point
40.680, -95.770
Record number
2305071908-01

What the Weather Service recorded

An Enhanced Risk was issued for severe weather on May 7. A shortwave moving across the area interacted with a couple of surface boundaries in the area initiating severe weather. There was video of a weak tornado that didn't produce any damage. There were several hail reports the largest of which was 2.25 inches in Mills County.

Public sent a video of a brief tornado kicking up a bit of dust resulting in no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a severe thunderstorm watch, issued at 23:45 UTC and running to 05:58 UTC.

Issued (UTC)ExpiredProductOffice
07:09 UTC12:49 UTCDense Fog AdvisoryOAX
23:45 UTC05:58 UTCSevere Thunderstorm WatchOAX
00:06 UTC01:00 UTCSevere Thunderstorm WarningOAX
00:56 UTC02:00 UTCSevere Thunderstorm WarningOAX
01:11 UTC01:33 UTCTornado WarningOAX
01:29 UTC02:00 UTCSevere Thunderstorm WarningOAX
01:29 UTC02:23 UTCSevere Thunderstorm WarningOAX
02:21 UTC03:00 UTCSevere Thunderstorm WarningOAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at May 7, 6:26 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 7, 6:26 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
626 PM CDT Sun May 7 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 200 PM CDT Sun May 7 2023

Key Messages:

 - Enhanced risk for severe storms tonight

 - Thunderstorm chances continue through next weekend

Regional obs were showing an area of low pressure situated over
north-central KS with attendant warm front extending into southeast
NE/s-central IA. Meanwhile, leading edge of cold front extended from
about the NE panhandle to southeast SD.

Diurnal heating has allowed for decent destabilization so far across
the CWA where MLCAPES were 1500-2500 J/kg.

Near term issue to contend with is possible severe storms later this
evening. Short term models continue to show post-frontal convection
developing just west of the CWA within the next few hours before
advancing eastward late this afternoon. By early evening, expect
discrete storm formation over the CWA with quick intensification
along axis of steep low level lapse rates/increasing boundary layer
moisture convergence. With deep layer shear progged over 50kt, the
environment will be quite capable of supporting rotating cells with
large hail the initial severe threat. As the evening progresses,
expect storm mode transition to MCS with wind threat becoming the
primary hazard. And given shear on hand, cannot rule out the
potential for a tornadic storm.

Otherwise, thunder chances are in play Monday into next weekend in
part to several passing upper impulses before the approach of a
strong upper system on Thursday.

Highs:
Mon - upper 70s/low 80s
Tue - mid 70s/low 80s
Wed - mid/upper 70s
Thu - mid/upper 70s
Fri - low 80S
Sat - low 80s
Sun - mid 70s

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 626 PM CDT Sun May 7 2023

Main concern remains thunderstorm potential this evening. Storms
could develop in both the KOMA and KLNK anywhere in the 00 to 02Z
timeframe, but guidance suggests the highest chances would be 01
to 04Z, so included TEMPO mention at both sites. Storms could be
strong to severe, with hail, winds over 50 kts, and a possible
tornado, but confidence in a severe storm hitting any TAF site is
low. For KOFK, storms currently in central Nebraska will be the
concern. Guidance suggests they may slide just south, but included
TEMPO group there as well from 02 to 04Z. Storms should exit
shortly after midnight with VFR conditions and northerly winds
near 10 kts thereafter.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DEE
AVIATION...CA
Hazardous weather outlook, May 7, 3:15 PM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
315 PM CDT Sun May 7 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
315 PM CDT Sun May 7 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

Severe thunderstorms will be possible this evening, mainly along
and south of the I-80 corridor. The primary hazards will be large
hail and damaging winds. A few storms may even be accompanied by
a tornado.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight..

In the hours before

Local storm report, May 7, 7:36 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
736 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             2 N ADAMS               40.48N 96.51W
05/07/2023  E1.00 INCH       GAGE               NE   PUBLIC

&&

TSN
Local storm report, May 7, 7:45 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
745 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             3 WNW DUNBAR            40.68N 96.08W
05/07/2023  E1.75 INCH       OTOE               NE   EMERGENCY MNGR

&&

PEARSON
Local storm report, May 7, 7:54 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
754 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             5 WSW MALVERN           40.99N 95.68W
05/07/2023  E1.00 INCH       MILLS              IA   STORM CHASER

&&

BLB
Local storm report, May 7, 8:00 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
800 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             3 E UNION               40.81N 95.86W
05/07/2023  M1.00 INCH       CASS               NE   TRAINED SPOTTER

            QUARTER SIZED HAIL.

&&
Local storm report, May 7, 8:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
801 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             4 ESE GLENWOOD          41.03N 95.67W
05/07/2023  E1.50 INCH       MILLS              IA   PUBLIC

&&

TSN
Local storm report, May 7, 8:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
807 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             MALVERN                 41.00N 95.59W
05/07/2023  E1.00 INCH       MILLS              IA   PUBLIC

&&

TSN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 00:00Z

1.1 hours before the tornado, 87 km from the path. May 8, 2023.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2189 joules per kilogram, CIN -62, lifted condensation level 1443 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2023-05-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 67 square meters per square second, 0 to 6 km bulk shear 55 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2189 J/kg
Mixed-layer CIN
-62 J/kg
Surface CAPE
3548 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
1.8
Supercell composite
18.2
0-3 km lapse rate
7.6 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 12:00Z

10.9 hours after it, 87 km from the path. May 8, 2023.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -83610, lifted condensation level 1454 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2023-05-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -134 square meters per square second, 0 to 6 km bulk shear 44 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-83610 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
-134 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

The surface observations

Nebraska City (AFK), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:15 UTC86.256.8220° 10 kt1005.4
23:35 UTC85.657.2200° 8 kt1005.4
23:55 UTC84.657.6190° 5 kt1004.7
00:15 UTC83.557.4170° 8 kt1004.1VCTS
00:35 UTC83.757.7160° 9 kt1002.7-VCTSRA
00:55 UTC83.758330° 12 kt151002.7TS
01:15 UTC65.561.220° 26 kt371004.1TSRA
01:35 UTC64.860360° 13 kt181004.4+TSRA
01:55 UTC64.261.5250° 6 kt111005.8+TSRA
02:15 UTC64.462260° 12 kt1008.1+TSRA
02:35 UTC64.462130° 7 kt1007.8TSRA
02:55 UTC6462100° 11 kt1006.8-VCTSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Omaha radar (KOAX), 87 km away, was scanning. The volume nearest the touchdown began at 01:08 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:30 UTCHAIL 15 Wsw MalvernMills, IA
00:34 UTCHAIL 1GlenwoodMills, IAHAIL MEASURED USING PENNIES NICKELS AND QUARTERS. QUARTER SIZE HAIL MAX.
00:34 UTCHAIL 1GlenwoodMills, IA
00:35 UTCHAIL 1.75MalvernMills, IADELAYED REPORT.
00:40 UTCHAIL 2.252 Nnw MalvernMills, IAHAIL VARYING IN SIZES FROM 1.75 INCHES TO 2.25 INCHES.
00:53 UTCHAIL 15 Wsw MalvernMills, IA
00:54 UTCHAIL 1MalvernMills, IA
00:54 UTCHAIL 1.54 Ese GlenwoodMills, IA
01:08 UTCTORNADO8 Nw HamburgFremont, IACORRECTS TIME AND LOCATION OF PREVIOUS TORNADO REPORT FROM 2 S NEBRASKA CITY. BRIEF WEAK LOOKING TORNADO KICKING UP A BIT OF DUST. TIME IS ESTIMATED BASED ON RADAR DATA.
01:26 UTCHAIL 1.753 Wsw SidneyFremont, IA
01:27 UTCHAIL 1.75MalvernMills, IAREPORT FROM MPING: GOLF BALL (1.75 IN.).
01:38 UTCHAIL 1HamburgFremont, IA
01:45 UTCHAIL 1.752 Ssw ImogeneFremont, IA

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2023 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of May 7, 2023

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 78:42 AM EDTEF1Floyd, IN0.1100
May 78:46 AM EDTEF0Floyd, IN0.4150
May 78:48 AM EDTEF1Floyd, IN0.31252
May 78:52 AM EDTEF1Floyd, IN0.4100
May 77:57 AM CDTEF1Floyd, IN to KY4.5200
May 79:25 AM EDTEF0Shelby, KY0.630
May 75:48 PM CDTEF1Muscatine, IA5.0100
May 77:30 PM EDTEF0Henderson, NC0.615$100,000
May 76:30 PM CDTUnratedKankakee, IL0.250
May 76:40 PM CDTUnratedBureau, IL0.120
May 76:42 PM CDTUnratedKankakee, IL1.050
May 77:09 PM CDTUnratedLaSalle, IL0.125

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.